Alabama, 2002

Hail in Alabama, July 31, 2002

July 31, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 2:15 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 2:15 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
315 PM CDT WED JUL 31 2002

SHEAR AXIS ACROSS THE EXTREME NORTHERN SECTIONS WILL MOVE SLOWLY
SOUTHWARD OVERNIGHT AND REACH THE CENTRAL SECTIONS ON THURSDAY.
THIS AXIS THEN MOVES INTO THE SOUTHERN SECTIONS OF THE AREA ON
THURSDAY AND GRADUALLY DISSIPATES.  SURFACE LOW IS FORECAST TO
DEVELOP ACROSS PORTIONS OF GEORGIA...THEN WORK WEST ACROSS THE
SOUTHERN SECTIONS ON FRIDAY INTO SATURDAY.  FOR MUCH OF THE WEEKEND
THE AREA WILL REMAIN IN MAINLY AN EASTERLY FLOW.

MODELS CONTINUE TO HAVE A HARD TIME WITH PLACEMENT OF BEST
MOISTURE AND TIMING REMAINS A PROBLEM.  FOR OVERNIGHT...WILL KEEPS
POPS MAINLY IN THE SCATTERED CATEGORY BUT BASE FORECAST ON LATEST
RADAR LOOPS.  ON THURSDAY...HIGHER POPS WILL BE ACROSS THE
SOUTHERN SECTIONS NEAR THE SHEAR AXIS AND WILL TAPER OFF POPS AS YOU
GO NORTHWARD.  SOME SLIGHTLY DRIER AIR MOVES INTO THE NORTHERN
SECTIONS FRIDAY/FRIDAY NIGHT AND SLIGHT CHANCE POPS LOOK GOOD HERE...
WITH SCATTERED POPS REMAINING ACROSS THE SOUTH.

FOR THE WEEKEND...ENOUGH DRY AIR SPREADING INTO THE AREA FROM THE
NORTH TO LEAVE OUT POPS IN THE TN VLY...WITH ONLY SMALL POPS
CENTRAL AND SCATTERED POPS SOUTH.

LOOKING INTO EARLY NEXT WEEK...AREA REMAINS UNDER AN EAST/SOUTHEAST
FLOW AT THE SURFACE AND WILL CONTINUE WITH ONLY SMALL POPS EACH DAY.

HSV 71/90/71/92/71 5312
BHM 71/90/71/91/71 5422
MGM 72/90/72/90/71 3534

.BHM...NONE.

In the hours before

Special weather statement, Jul 31, 12:30 PM CST, 5 hours before
ALZ001>050-312030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED JUL 31 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL LOW...COMBINED WITH A MOIST AND UNSTABLE AIR MASS AT
THE SURFACE...WILL HELP SHOWERS AND THUNDERSTORMS FORM ACROSS NORTH
AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING.  THE STORMS
SHOULD REACH THEIR PEAK COVERAGE AND INTENSITY BETWEEN 2 AND 7
PM.  WHILE ANY INDIVIDUAL STORM MAY BRIEFLY GROW STRONG
ENOUGH TO PRODUCE HAIL OR GUSTY WINDS...NO WIDESPREAD OR ORGANIZED
AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED.

THE PRIMARY THREAT FROM THE THUNDERSTORMS TODAY WILL BE FREQUENT
LIGHTNING STRIKES...AND BRIEF PERIODS OF HEAVY RAIN.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Local storm report, Jul 31, 4:21 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    SKYLINE                   AL   0.75 IN HAIL
07/31/02   JACKSON                        REPORTED BY JACKSON
                                          COUNTY EMA. DIME SIZED
                                          HAIL IN SKYLINE.  ALSO
                                          REPORTED ONE TREE DOWN IN
                                          SKYLINE.

The radar

The Birmingham radar (KBMX), 46 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coosa

When
July 31, 5:30 PM CST
Where
Coosa County, Weogufka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.017, -86.317

Quarter size hail was reported in Weogufka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306620.